A team of researchers has shown that the risk of thrombosis largely disappears within two to four weeks of stopping the use of hormonal contraceptives.
The use of the contraceptive pill and other combined hormonal contraceptives (CHC) triples the risk of blood clots. However, a prospective study by the University of Geneva and the University Hospitals of Geneva (HUG), published in the journal Blood , shows that this risk largely disappears within two to four weeks of stopping use of these contraceptives. This finding is highly relevant to the management of women who use CHC and have to undergo surgery, for example with a long period of immobilization, which increases the risk of thrombosis.
According to expert opinion 2023 issued by the Swiss Society of Gynecology and Obstetrics, the annual incidence of venous thromboembolic disease, including venous thrombosis and pulmonary embolism, is one to two in 10,000 women aged 15 to 34, and three to five in 10,000 women aged 35 to 44. With the use of combined hormonal contraceptives (CHC), this incidence is three to five times higher for all age groups.
Stopping contraception at the right time
It has long been known that CHC increases the risk of blood clots. What’s less clear is whether this effect persists after contraception has been discontinued. Many medical guidelines recommend stopping combined hormonal contraceptives before certain medical events such as major surgery, but most do not specify how long a person should stop using these contraceptives.
The results of this study are the first to provide guidance on the best time to stop combined hormonal contraception before events that may increase the risk of dangerous clots, such as surgery. They can help patients and doctors assess the benefits and risks of CHCs, and determine when to discontinue them. Based on these results, the researchers believe that stopping contraceptives two to four weeks in advance should be sufficient in most of these cases. The results are also important for guiding the management of HCC after an event such as venous thrombosis or pulmonary embolism. Rather than stopping at the time of diagnosis, CHCs could be continued temporarily and stopped four weeks before the end of anticoagulant treatment of thrombosis, to reduce the risk of unintended pregnancy and anticoagulant-related uterine bleeding.
"Our aim was not to examine the thrombotic risk of contraceptives, but to determine how long it takes for this risk to normalize after stopping combined hormonal contraceptives," explains Dr. Marc Blondon, Associate Physician at the HUG Angiology Unit, Privat-Doctor at the University of Geneva Faculty of Medicine and corresponding author of the study. "For users, it’s reassuring to know that the thrombosis-promoting effects of the pill disappear rapidly when she stops taking it."
Main contraceptives concerned
The study focused on CHCs, in particular estrogen-progestin contraceptive pills, vaginal rings and transcutaneous contraceptive patches. These methods prevent pregnancy by releasing estrogen and progestin to stop ovulation, and are the most common contraceptives in Europe and North America. In addition to reducing the risk of unwanted or unplanned pregnancy, CHCs relieve pelvic pain, lower the risk of anemia and reduce the risk of developing endometrial and ovarian cancers.
For the study, the research team took blood samples from 66 women using hormonal contraceptives at six different times, before and after stopping their contraception. The participants had voluntarily decided to use hormonal contraceptives for personal reasons. Dr. Blondon and his team then compared the samples with blood from a control group of 28 women who were not using combined hormonal contraceptives, and measured several biomarkers associated with CHC and clotting activity. This was a collaborative study between the Department of Angiology and Hemostasis and the Department of Gynecology at Geneva University Hospitals.
As expected, the participants had high levels of coagulation markers before stopping their contraceptives. However, these markers fell rapidly within a week or two of stopping CHC and, by week 12, markers had reached the same level as in the control group.
Around 80% of the total decline in coagulation markers observed in these women occurred within two weeks of stopping contraception, and 85% of this decline occurred within four weeks. This suggests that the likelihood of developing clots due to contraception returns to near-normal levels within two to four weeks of stopping CHC.
Furthermore, "our results suggest that, if the decision to stop CHC is taken in this context, an interruption of a few weeks is sufficient", says Dr. Marc Blondon.
Nov. 9, 2023